MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE VUEPOINT II OCT SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM2

NUVASIVE, INCORPORATED NUVASIVE VUEPOINT II OCT SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM2
Model Number 8975430
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 12/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned for evaluation though photographs were provided to confirm the complaint.No radiographs provided.It is unknown if patient followed post-operative restrictions or suffered a fall.Examination of the returned screws notes shanks were locked down at extreme angulation, fracture review was obstructed.The root cause of the screw fractures is unknown however, review of the returned product, information gathered and similar reported events suggests excessive angulation and or force in conjunction with the extended period of non-union resulted in excessive loading and subsequent fracture.No additional investigation can be completed.Labeling review: ".Contraindications: contraindications include but are not limited to: 4.Patients who are unwilling to restrict activities or follow medical advice.".".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s).Loss of fixation.Nonunion or delayed union.".".Warnings, cautions and precautions: the implantation of the vuepoint oct system should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.The vuepoint oct system can also be linked to 3.5 mm ¿ 6.25 mm rods of posterior pedicle screw and rod systems via the rod to rod connectors or transition rods.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic and internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.These devices can break when subjected to the increased load associated with delayed union or non-union.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.".".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed.".".Compatibility: notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.Based on the fatigue testing results, when using the nuvasive vuepoint oct system, the surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc.Which may impact on the performance of the system.".
 
Event or Problem Description
On (b)(6) 2018 a patient underwent a spinal surgery at c1-2.Post-op on an unknown date, it was discovered that four implanted screws fractured.It is unknown if the patient followed post operative physical restrictions or suffered a fall.On (b)(6) 2020 a revision surgery was performed where the fractured screws were replaced with a competitor's product.It was reported that non-union was observed.

Brand Name
NUVASIVE VUEPOINT II OCT SYSTEM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM2
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key11140115
Report Number2031966-2021-00001
Device Sequence Number3950191
Product Code NKG
UDI-Device Identifier00887517398383
UDI-Public887517398383
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K180198
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8975430
Device Lot NumberST81661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/24/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2020
Initial Report FDA Received Date01/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1